Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Omaha, NE

May 8, 2021Douglas County, Nebraska

NWS Omaha, NE issued this special weather statement at May 8, 2021, 11:13 PM CDT for Douglas County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 11:13 PM CDT (04:13 UTC)
Expired
May 9, 2021, 12:15 AM CDT
In force
62 min
Issued by
NWS Omaha, NE

County Douglas County, NE

The radar

The Omaha radar (KOAX), 42 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS83 KOAX 090413
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1113 PM CDT Sat May 8 2021
 
IAZ069-NEZ045-052-053-090515-
Pottawattamie IA-Sarpy NE-Washington NE-Douglas NE-
1113 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
NORTHEASTERN SARPY...SOUTHEASTERN WASHINGTON AND EASTERN DOUGLAS
COUNTIES UNTIL 1215 AM CDT...

Outflow from ongoing showers and thunderstorms has recently produced 
a 48 mph wind gust at Omaha Eppley Field, and radar suggests that 
wind speeds of that magnitude could be expanding across the Omaha-
Council Bluffs metro area. The winds may persist for the next 30 to 
60 minutes.


Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston, Carter
Lake, Crescent, Lake Manawa State Park, Hitchcock Nature Center and
Narrows River Park.

This includes the following highways...
 Interstate 29 between mile markers 43 and 66.
 Interstate 80 in Iowa between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 448 and 454.

LAT...LON 4146 9575 4119 9567 4115 9604 4139 9610
TIME...MOT...LOC 0408Z 064DEG 8KT 4130 9593 

$$

Mead

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at May 8, 5:57 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 8, 5:57 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
557 PM CDT Sat May 8 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 248 PM CDT Sat May 8 2021

Primary concern is the develop severe weather threat for southeast
NE. Primary timeframe for severe storms in our area appears to
begin by 7 pm, and out of the area by midnight. Subjectively
analyzed surface map at 19z indicated the main surface low across
southwest KS, but a secondary circulation existed along the KS/NE
border southwest of KHDE. A warm front extended east southeast
from surface low into northeast KS. Hires CAMs still indicate
severe convection likely developing across south central NE 6 pm
then spreading eastward into our area through the evening. Best
surface based instability remains along and south of the KS
border, where SPC has maintained an enhanced risk for severe
storms. Any storms that develop will be working with up to 50
knots of bulk shear, and plenty of MUCAPE for hail and damaging
winds in our area. Still thinking the greatest tornado threat may
be /just/ south of the KS border. And still thinking any northern
extent of severe storms is about a Seward, NE to Clarinda, IA
line. Secondary concern is the potential for heavy rainfall.
Currently have up to 1.5" of rain forecast for southeast NE. If
however, storms are more efficient and are able to produce
1.8-1.9" over three hour period, there may be some threat for
flash flooding.

Sunday should see scattered lingering showers in the morning with
a brisk northerly wind. And the bulk of that should end in the
afternoon, although a few sprinkles could linger in northeast NE.
High temps Sunday remain slightly chilly, only in the mid 50s.

Diminishing winds and clouds Sunday night could allow temps to
drop into the mid to upper 30s across northeast NE, and some
patchy frost can't be ruled out.

Looking ahead, believe most of the area remains dry and precip
probably stays to our west. Still cooler temps though in the upper
60s. Models hint of a chance of showers Tuesday into Wednesday
with the coolish temps continuing. Southerly flow should help
boost temps back to the upper 60s for Thursday. The GFS has a weak
wave moving into the area, but the EC remains dry. Should finally
see temps back into the mid to upper 70s by Friday/Saturday with
spotty shower/storm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 554 PM CDT Sat May 8 2021

Thunderstorms rapidly developing over south-central NE are
expected to overspread the area this evening with ceilings
concurrently lowering to MVFR and eventually IFR. Winds will
remain quite strong at KLNK and KOMA while shifting from east to
north. The rain and thunderstorms should taper off at KLNK and
KOMA by midnight or shortly thereafter, with showers potentially
lingering in the KOFK vicinity overnight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Mead
Hazardous weather outlook, May 8, 3:28 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Sat May 8 2021

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-091030-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
328 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Tonight and Sunday

A few thunderstorms are possible this evening, but severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Areas of frost will be possible across northeast Nebraska late
Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-091030-
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There will be a chance of thunderstorms, with the best chance for
severe storms from about 7 pm through midnight. Large hail and
damaging winds will be the main hazards. Although there is also a
small risk of tornado near the Kansas border. Areas of heavy rain
are also expected with amounts up to 1.5 inches possible in some
areas. If rain is heavier than expected and over 2 inches occurs in
a short time, isolated flash flooding could develop.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening in parts of
southeast Nebraska.

DeWald

In the hours before

Special weather statement, May 8, 8:57 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
857 PM CDT Sat May 8 2021

NEZ089-092-090230-
Gage NE-Pawnee NE-
857 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PAWNEE AND
SOUTHEASTERN GAGE COUNTIES UNTIL 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Summerfield, or 13 miles northeast of Marysville,
moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Summerfield, Burchard and Liberty.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Nebraska.

LAT...LON 4017 9650 4017 9616 4000 9624 4000 9659
TIME...MOT...LOC 0157Z 205DEG 18KT 3998 9646

Mead
Special weather statement, May 8, 10:02 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1002 PM CDT Sat May 8 2021

NEZ092-093-090330-
Pawnee NE-Richardson NE-
1002 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON AND EAST
CENTRAL PAWNEE COUNTIES UNTIL 1030 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Table Rock, or 19 miles northwest of Sabetha,
moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Humboldt.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Nebraska.

LAT...LON 4011 9613 4026 9600 4026 9595 4017 9577
      4005 9604
TIME...MOT...LOC 0301Z 217DEG 19KT 4011 9603

Mead
Local storm report, May 8, 10:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1014 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             2 N REYNOLDS            40.08N 97.34W
05/08/2021  E1.00 INCH       JEFFERSON          NE   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

CA
Local storm report, May 8, 10:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             6 SW THURMAN            40.75N 95.81W
05/08/2021  E1.00 INCH       FREMONT            IA   TRAINED SPOTTER

&&
Special weather statement, May 8, 11:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1113 PM CDT Sat May 8 2021

IAZ069-NEZ045-052-053-090515-
Pottawattamie IA-Sarpy NE-Washington NE-Douglas NE-
1113 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
NORTHEASTERN SARPY...SOUTHEASTERN WASHINGTON AND EASTERN DOUGLAS
COUNTIES UNTIL 1215 AM CDT...

Outflow from ongoing showers and thunderstorms has recently produced
a 48 mph wind gust at Omaha Eppley Field, and radar suggests that
wind speeds of that magnitude could be expanding across the Omaha-
Council Bluffs metro area. The winds may persist for the next 30 to
60 minutes.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston, Carter
Lake, Crescent, Lake Manawa State Park, Hitchcock Nature Center and
Narrows River Park.

This includes the following highways...
 Interstate 29 between mile markers 43 and 66.
 Interstate 80 in Iowa between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 448 and 454.

LAT...LON 4146 9575 4119 9567 4115 9604 4139 9610
TIME...MOT...LOC 0408Z 064DEG 8KT 4130 9593

Mead

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:58 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
May 8, 8:57 PM CDTSpecial Weather StatementOAXPawnee33 min
May 8, 10:02 PM CDTSpecial Weather StatementOAXRichardson28 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.